Ask a doctor

Uneven Swelling After Radiesse Injection

Had Radiesse to cheeks 3 days ago, saw doctor the next day over concerns about uneven swelling on left side. Doctor says he believes a blood vessel was hit during injection. He pressed on it and asked if it hurt and I responded that it was very tender, but he didn't say anything in response. The other problem is that the most of the cheek seems a little hard right now on that side. Have been using Arnica, ice/heat therapy, and ibuprofen and am so terrified right now. Was this done properly?

Doctor Answers (12)

Swelling with Radiesse

+4

Uneven swelling following Radiesse injection is very common.  There's just no way to predict how each cheek will respond to the "trauma" of having a filler injection.  You must wait a bit longer thatn 3 days (more like 7-10 days at least) before you judge symmetry.  After that amount of time most if not all of the swelling has dissipated and you can go back to your doctor to see if any "tweaking" needs to be done.  Good luck!

 

Dr. Singer


Manhattan Plastic Surgeon
4.5 out of 5 stars 11 reviews

Uneven swelling after Radiesse is not uncommon

+3

Uneven swelling after Radiesse is not uncommon.  Sometimes one side can swell dramatically more than the other.  Sometimes there is some bruising that occurs in the deep layers of the tissue that appears as colorless swelling at the surface and not frank purple bruising.  Continue to use ice/heat, arnica or Traumeel cream, gentle massage and ibuprofen. If the condition worsens or the pain increases, return to the office where you were treated.  The swelling should resolve over 1-2 weeks.  

 

 

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 67 reviews

Uneven Swelling after Radiesse Injection

+3

What you describe is consistent with a hematoma (blood clot) in the area of your Radiesse injection.

Watchful waiting is the best therapy for this treatment side effect. Blood clots will typically resolve in ten to fourteen days and will go through assorted color changes in the overlying skin as the clot resolves. Arnica by mouth and topically are fine to use as is application of warm compress if needed. I would avoid Ibuprofen or Motrin and use Acetominophen products as needed for  pain control. Apply an SPF 30 sunscreen daily.

Check in with your injecting physician, at intervals to monitor your progress.

Anifat Balogun, MD
Seattle Facial Plastic Surgeon

You might also like...

Tender lump after Radiesse in cheeks

+2

Without diagnosing your condition, I can only address generically the question of a lump that forms after an injection of Radiesse.  If lumps become very dark blue that can confirm a hematoma which is a collection of blood, but some will not turn color, especially if it is deep.  Usually these resorb on their own with no permanent issues. Overcorrection can leave a lump but this is usually present immediately at the time of treatment. Delayed lumps may represent immune reactions or granulomas that form many many months after injection.  Anyone with such a lump should followup closely with their injector but there should be continued improvement.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Bumps after Injecitons

+2

Without examining you in person or knowing more details about your injections, it is impossible to give you specific advice.  However, it is possible that you have a hematoma (small collection of blood) in that area which resulted from the injection.  This can develop immediately after the injection or later in the day.  I double that your injector would inject the product in such an asymmetric fashion.  

 

Good Luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

After Radiesse injections you can get swelling and bruising

+1

After Radiesse injections you can get swelling and bruising. Generally, there’s no reason to be concerned. I wouldn’t do anything for a month because you don’t want to do any treatment before the swelling and bruising go away. After a month, we will have patients massage the area if it’s hard or if it’s feeling irregular. But, I wouldn’t worry about it in the first few days. And, it’s better not to treat any asymmetry until any bruising has disappeared or swelling has gone down. You want the body to heal itself.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 24 reviews

Bump After Radiesse Injection?

+1

It's difficult to say if this is uneven swelling, a hematoma (bleeding) or something more serious, both because it's only been three days and also because we cannot see and touch the area.  

We would recommend close follow up with your injector to make sure you are moving in the right direction.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Uneven swelling after Radiesse

+1

It looks like a hematoma (collection of blood), which is slowly spreading  down to your chin, and turning bluish-green.

This is the usual  course of a hematoma. It should resolve in 1 to 2 weeks.

There is also a remote possibility of  a small lump of Radiesse. Therefore, if   a little  swelling persists after 2 -3 weeks, please visit the  physician who injected the Radiesse for further treatment.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Bleeding, inflammation, allergic reactions, and uneven distribution can cause uneven swelling after filler injecitons

+1

Bleeding, inflammation, allergic reactions, and uneven distribution can cause uneven swelling after filler injeciton. This is true regardless of the filler used.

Edward Lack, MD
Chicago Dermatologist
3.0 out of 5 stars 5 reviews

Radiesse Injections Resulting in Uneven Swelling

+1

It does look and sound like there was bleeding under the skin in that cheek from the Radiesse injection. Fortunately this is only temporary and should not affect the result. At 3 days out, ibuprofen and warmth to the area are your best options. Please contact your injecting physician if things do not begin to improve.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.